Chemo-induced Peripheral Neuropathy and Breast Cancer

Posted by karendb @karendb, Feb 10, 2019

Hi. Karen here again. Since my last chemo treatment on dec 19th I've had terrible neuropathy in both hands and feet. Has anyone else had this and do you know how long it lasts?

Hi Karen. I do not have bad neuropathy ( had my diabetic foot check yesterday and only found a very little in my big toes ) but I have fallen twice since entering my second round of chemo so I am thinking my feet are not sensing the floor properly-both times I was barefoot and tripped over my feet) so I am now suspecting the chemo isunbalancing me. I am getting a walker. So far the 2 chemo treat,ent have not bothered me otherwise. I am only Getty he carbo platin and in asmaii dose. They give me anti nausea meds first. So I must have brain imbalance,as shown by my terrible texting-hope you can read it!

REPLY

Karen, You may want to check out this discussion in the Cancer group
– Does anyone have a treatment for Neuropathy due to chemo https://connect.mayoclinic.org/discussion/does-anyone-have-a-treatment-for-nueropathy-due-to-chemo/
There is also a whole group dedicated to Neuropathy here: https://connect.mayoclinic.org/group/neuropathy/

@djanthony @elizm have also talked about neuropathy from breast cancer treatments. Karen, what chemo are you taking?

REPLY

Hi. Oh gosh all my paperwork is at home. I'm currently having radiation in the city where my daughter lives. I know I had 8 treatments. The first 4 were a concoction of two and the last 4 was paxil. I think that's how you say it. It was the one that gave me the neuropathy.

REPLY

I have nerve pain due to degenerative disc disease and a broken back. I am coming off Lyrica. Taken 50 mg twice a day since Thanksgiving. Dr said just take one for a few days. Want to know if I should do it for longer

REPLY
@pcbs

I have nerve pain due to degenerative disc disease and a broken back. I am coming off Lyrica. Taken 50 mg twice a day since Thanksgiving. Dr said just take one for a few days. Want to know if I should do it for longer

Jump to this post

Hi @pcbs, you might be interested in taking part in discussions in the following groups:
– Bones, Joints & Muscles https://connect.mayoclinic.org/group/arthritis-and-joint-conditions-268850/
– Chronic Pain https://connect.mayoclinic.org/group/pain/

You'll find many helpful and supportive members talking about degenerative disc disease, back issues and weaning off pain medications. If you need further assistance navigating the site, feel free to send me a message using this form: https://connect.mayoclinic.org/contact-a-community-moderator/

REPLY

Karen, neuropathy is a known side effect of paclitaxal. Not everyone gets neuropathy, but some do. Sometimes pre-exiting conditions like diabetes or having had chemo before can put someone at higher risk for neuropathy. Sometimes the damage can be permanent and in some cases the nerves can recover, but recovery may take 18 months to five years or longer. This article from Livestrong explains:
https://www.livestrong.org/we-can-help/finishing-treatment/neuropathy

REPLY

Thank you for the info.

REPLY

Hi again. I would also like to know if anyone else, after chemo for bc, had neausea 3 months after. I'm still suffering with it but mainly after I eat. I'm also still having radiation treatments. 8 to go.

REPLY

Just received a newsletter from the Foundation for Peripheral Neuropathy for an upcoming webinar that you might find helpful.
——————————————
FPN Webinar: Chemo-Induced Peripheral Neuropathy: Quality of Life & Treatment Planning for Breast Cancer & Other Cancer Patients

The Foundation for Peripheral Neuropathy is bringing together a panel of experts for this webinar to discuss CIPN and its impact on patients and their physical and mental health.

Date: November 10, 2020
Time: 12:00 PM – 1:00 PM ET (Please note that this lecture starts at 11 a.m. Central, 10 a.m. Mountain and 9 a.m. Pacific)
Register here: https://register.gotowebinar.com/register/5174813403335669772?blm_aid=116106

Panelists for the webinar are:

Thomas Smith, MD FACP FASCO FAAHPM
Professor of Oncology,
Sidney Kimmel Comprehensive Cancer Center, Johns Hopkins University

Stefanie Geisler, MD
Assistant Professor, Neurology,
Washington University, St Louis, MO

Krista Nelson, LCSW, OSW-C, Oncology Social Worker
Providence Health Systems

CIPN (Chemo-Induced Peripheral Neuropathy) can be an unexpected side-effect of certain breast and other cancer treatments. While the treatments save lives, the resulting CIPN can be life-changing and devastating.

CIPN, depending on its severity, may impact future treatment decision-making requiring effective doctor-patient communication about future options and goals of therapy. Patients often find it difficult to find information about CIPN and are at a loss as to how to discuss treatment options with their medical care providers. Patients are equally unaware of the impact on their ongoing mental health that CIPN can cause.

The panelists will provide the latest information about the causes and treatments of CIPN, offer insight into the patient-doctor relationship, and explore the emotional challenges and medical options in coping with CIPN. The webinar will conclude with a Q&A session.

This webinar is generously sponsored by Athenex Oncology.
———————————–

REPLY

@helennicola
Helen, I am posting a response here to something you said over on the Shingrix discussion (Neuropathy Group), since this is not about Shingrix but rather about cancer. Over there you said "Hank, in Linda’s case getting chemo post cancer is almost a no-brainer so I would not agree that you could/should have done more research or if you would have chosen differently."

I do beg to differ with you that my wife Linda would have still proceeded with the chemo for her breast cancer even if I had done more online research. In fact after only two of the planned six infusions she did quit chemo, a decision that was based substantially on things I did find out online after she started the chemo. She was not cured or helped even a tiny bit by chemo (and her health was seriously harmed, hence the neuropathy and other consequences). After two further subsequent cancer outbreaks and surgeries, she was finally cured by a supplement I discovered online called Haelan951 which I have mentioned a few times in other posts. Here's one:
https://connect.mayoclinic.org/discussion/anyone-here-dealing-with-peripheral-neuropathy/?pg=110#comment-361623
She is now, without further medical intervention (chemo, radiation, etc.) cancer free since her last outbreak in Dec. 2015, to the obvious surprise (and I would even say consternation) of her surgeon and oncologist. And all she does is take this product on a daily basis. Best, Hank

REPLY
@jesfactsmon

@helennicola
Helen, I am posting a response here to something you said over on the Shingrix discussion (Neuropathy Group), since this is not about Shingrix but rather about cancer. Over there you said "Hank, in Linda’s case getting chemo post cancer is almost a no-brainer so I would not agree that you could/should have done more research or if you would have chosen differently."

I do beg to differ with you that my wife Linda would have still proceeded with the chemo for her breast cancer even if I had done more online research. In fact after only two of the planned six infusions she did quit chemo, a decision that was based substantially on things I did find out online after she started the chemo. She was not cured or helped even a tiny bit by chemo (and her health was seriously harmed, hence the neuropathy and other consequences). After two further subsequent cancer outbreaks and surgeries, she was finally cured by a supplement I discovered online called Haelan951 which I have mentioned a few times in other posts. Here's one:
https://connect.mayoclinic.org/discussion/anyone-here-dealing-with-peripheral-neuropathy/?pg=110#comment-361623
She is now, without further medical intervention (chemo, radiation, etc.) cancer free since her last outbreak in Dec. 2015, to the obvious surprise (and I would even say consternation) of her surgeon and oncologist. And all she does is take this product on a daily basis. Best, Hank

Jump to this post

Hank, yes, sorry, I did forget about your earlier post stating those facts, glad the Haelan was successful and Linda is now cancer free. Helen

REPLY
Please sign in or register to post a reply.